Georgia, 2003

Tornado in Georgia, March 20, 2003

March 20, 2003 · NWS TAE · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
200
Property damage
$6.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 20, 3:00 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 20, 3:00 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EST THU MAR 20 2003

ACTIVE NIGHT WITH CONVECTIVE LINE MOVING ACROSS OUR CWA. TORNADO
WATCH #62 IS IN EFFECT UNTIL 4 AM AND SPC WILL ALLOW THIS WATCH TO
EXPIRE AT 09Z WITH NO FURTHER ISSUANCE. THE LINE IS MOVING SLOWLY TO
THE EAST WHILE THE CELLS ARE LIFTING NORTHEAST. THIS IS RESULTING IN
SOME ECHO TRAINING AND WILL HAVE TO MONITOR FOR POSSIBLE URBAN AND
SMALL STREAM FLOODING. LATEST MSAS SHOWS THE WARM FRONT OVER OUR
NORTHERN TIER GEORGIA ZONES WITH A QUASISTATIONARY FRONT JUST TO THE
WEST OF OUR ALABAMA AND FLORIDA PANHANDLE ZONES.

MODELS/ZFP: CONVECTIVE LINE WILL CONTINUE TO ADVANCE EAST TODAY WITH
A SLIGHT CHANCE FOR ADDITIONAL SEVERE WEATHER. MEANWHILE...MODELS
SHOW THE QUASISTATIONARY FRONT MOVING SLOWLY TO THE EAST TODAY AND
TONIGHT AS THE NEARLY STACKED SURFACE AND UPPER LEVEL LOW OVER
SOUTHWEST MISSOURI LIFTS TO THE NORTHEAST TOWARD THE GREAT LAKES. BY
12Z FRI...THE SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT IN
PLACING THE FRONT ON A LINE ROUGHLY FROM ALBANY TO APALACHICOLA.
WINDS SHIFT TO THE WEST AND THEN NORTHWEST WITH SIGNIFICANT DRYING
AT ALL LEVELS BEHIND THE FRONT. THE BULK OF THE RAIN WILL BE WITH
THE PASSAGE OF THE STORMS THIS MORNING...EARLY AFTERNOON FOR THE
EASTERN ZONES. PLAN ON TAPERING POPS TODAY FROM CHANCE WEST TO
LIKELY EAST. SHOWERS AND THUNDERSTORMS EXPECTED TO REDEVELOP AHEAD
OF THE FRONT THIS AFTERNOON AND EARLY EVENING AND WILL TAPER FROM
SLIGHT CHANCE WEST TO CHANCE EAST. THE FRONT MAY BE SLOW TO CLEAR
OUR EASTERN ZONES FRIDAY MORNING SO WILL PLACE CHANCE POPS THERE
WITH JUST A SLIGHT POP OVER OUR WESTERN ZONES. SATURDAY SHOULD BE
DRY. THERE IS A WEAK IMPULSE MOVING RAPIDLY FROM NORTHERN
MISSISSIPPI INTO THE CAROLINAS. HOWEVER...VERY LITTLE MOISTURE TO
WORK WITH AND ANYTHING THAT DEVELOPS SHOULD STAY TO OUR NORTH.

MOS TEMPS ARE IN FAIRLY GOOD AGREEMENT. MIN TEMPS COOL ON THE ORDER
OF 10 TO 12 DEGREES SATURDAY MORNING WITH AFTERNOON READINGS
REBOUNDING INTO THE MID TO UPPER 70S.

MARINE: WINDS AT THE BUOYS ARE SOUTH AND CURRENTLY AT SCEC CRITERIA
SO WILL HEADLINE IN ALL LEGS. WINDS WILL GRADUALLY VEER TO THE WEST
THROUGH FRIDAY BECOMING NORTHWEST FRIDAY NIGHT INTO SATURDAY. WINDS
WILL BE AT OR JUST BELOW SCEC LEVELS THROUGH FRIDAY NIGHT WITH
DIMINISHING WINDS ON SATURDAY.

FIRE WX: RH VALUES REMAIN UP. NO HEADLINES.

PRELIMINARY NUMBERS...
TLH 083/063 080/050 6431
PFN 080/062 075/054 4221
DHN 081/060 075/052 4221
ABY 081/061 077/052 6421
VLD 084/065 080/054 6431
CTY 084/067 080/055 6431

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BARRY
Hazardous weather outlook, Mar 19, 10:45 PM EST, 6 hours 20 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-210345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1045 PM EST WED MAR 19 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...A TORNADO WATCH IS IN EFFECT UNTIL 4 AM EST (3 AM CST) FOR
SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND PORTIONS OF SOUTHWEST
GEORGIA...

.DAY ONE...TONIGHT...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THE REMAINDER OF TONIGHT INTO THE EARLY MORNING HOURS. THE
COMBINATION OF A SURFACE LOW PRESSURE SYSTEM...A WEAK WARM FRONT...
AND A MOIST AND UNSTABLE AIRMASS IN PLACE...WILL HELP DEVELOP
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...WITH ISOLATED STRONG
TO SEVERE STORMS POSSIBLE. MAIN CONCERN WITH THESE STORMS IS
POSSIBILITY OF TORNADOES AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THURSDAY. LATE THURSDAY TO FRIDAY...A STRONG COLD FRONT WILL
MOVE THROUGH THE REGION AND GENERATE SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE. AFTER
THE FRONT EXITS...GENERALLY FAIR WEATHER IS SLATED FOR THE WEEKEND.

AS SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...SPOTTER
ACTIVATION MAY BE REQUIRED LATER TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

16-DYE

In the hours before

Special weather statement, Mar 19, 11:52 PM EST, 5 hours 13 minutes before
FLZ007-008-200530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1052 PM CST WED MAR 19 2003

AT 1049 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM OVER OKALOOSA COUNTY...MOVING NORTHEAST AT
40 MPH TOWARDS WALTON COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS.

17-GOULD
Special weather statement, Mar 20, 3:50 AM EST, 1 hour 15 minutes before
FLZ011>019-026>028-GAZ124>131-143>148-155>161-201400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 AM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MUCH OF
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND
PANHANDLE...EFFECTIVE UNTIL 900 AM EST THURSDAY MORNING (800 AM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...MILLER...SEMINOLE...BAKER...DECATUR...TERRELL...
DOUGHERTY...MITCHELL...GRADY...LEE...WORTH...COLQUITT...THOMAS...
TURNER...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN...
LANIER...AND LOWNDES.

IN FLORIDA...BAY...JACKSON...CALHOUN...GULF...GADSDEN...LIBERTY...
FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...AND TAYLOR.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The radar

The Tallahassee radar (KTLH), 88 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mitchell

When
March 20, 5:05 AM EST to 5:25 AM EST
Where
Mitchell County, 5 mi SW of Camilla
Rating
F3
Path length
19 mi
Path width
600 yd
Deaths
4 direct, 0 indirect
Injuries
200 direct, 0 indirect
Property damage
$6.0 million
Reported by
NWS STORM SURVEY
Coordinates
31.183, -84.267

An F2 tornado touched down near Branchville, and traveled northeast. Its path was similar to the February 14, 2000 tornado. The tornado intensified to F3 as it passed just south of Camilla, then weakened as it neared the Mitchell-Worth County line. The tornado destroyed 66 homes, and damaged 200 homes and businesses. Numerous trees and power lines were down. At least three dozen roads were closed by debris. The tornado claimed four lives and injured 200. The hardest hit area was in the Goodson Road area of Camilla. A state of emergency was declared for Mitchell County. Reported by the Mitchell County EMA and CAP/NWS aerial survey team.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Mitchell2003-03-201MaleMobile/Trailer HomeDirect
Tornado, Mitchell2003-03-208MaleMobile/Trailer HomeDirect
Tornado, Mitchell2003-03-2040FemaleMobile/Trailer HomeDirect
Tornado, Mitchell2003-03-2042MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyThe tornado archive for Georgia, 2003Warnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347027.